Alert archive / Nebraska / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 219, NWS North Platte, NE

July 4, 2010Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 4, 2010, 10:21 PM MDT for Keith County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2010, 10:21 PM MDT (04:21 UTC)
Expired
Jul 4, 2010, 11:00 PM MDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Keith County, NE

The radar

The North Platte radar (KLNX), 124 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:14 PM MDT, 8 hours 7 minutes earlier.

Area forecast discussion, Jul 4, 2:14 PM MDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
314 PM CDT SUN JUL 4 2010

.SYNOPSIS...
UPPER TROUGH TO THE WEST THROUGH THE GREAT BASIN. STRONG WAVE
MOVING ACROSS WYOMING WITH WIDESPREAD TRW FROM THE EASTERN WYOMING
PLAINS TO THE NORTHERN NEBRASKA PANHANDLE. COLD FRONT LIES BETWEEN
DODGE CITY AND GOODLAND IN WESTERN KANSAS.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT IN NEAR TERM AND HAVE USED A BLEND FOR
THE FORECAST. CONVECTION INCREASING OVER THE EASTERN PLAINS OF
WYOMING. CONVECTION EXPECTED TO FIRE ALONG BOUNDARY OVER NORTHEAST
COLORADO AND MOVE TO THE EAST INTO SOUTHWEST NEBRASKA TONIGHT. MCS
WITH HEAVY RAIN WILL MAKE INROADS INTO SOUTHWEST NEBRASKA AS WAVE
SEEN IN WV OVER SALT LAKE INTERACTS WITH BOUNDARY OVER NORTHEAST
COLORADO LATER TONIGHT. FFG AROUND 2 INCHES IN AN HOUR OVER CHASE
HAYES AND FRONTIER COUNTIES. PRECIPITATION WILL HAVE TO BE
MONITORED. GFS IS MORE BULLISH WITH PRECIPITATION FURTHER NORTH
AND HAVE BLENDED FORECAST WITH NAM. PRECIPITATION TO BE ONGOING
INTO MONDAY MORNING AS H5 WAVE MOVES EAST THROUGH THE DAY. COLD
FRONTAL PASSAGE AGAIN ON TUESDAY INTO WEDNESDAY. FRONT PROGGED TO
MOVE WELL INTO KANSAS. EURO HOLDS ONTO A STRONG RIDGE OVER THE
SOUTHEAST CONUS WHILE GFS TRIES TO BREAK IT DOWN. HAVE BASICALLY
GONE WITH HPC FORECAST WHICH LEANS HEAVIER ON THE EURO. PUTS US IN
SOUTHWEST FLOW WITH ENERGY AND MOISTURE LIFTING TO THE NORTHEAST
OVER WESTERN NEBRASKA THROUGH NEXT WEEKEND. HAVE INCLUDED SCHC
POPS FOR NEARLY EVERY DAY THROUGH THE WEEKEND. TEMPERATURES
SLIGHTLY BELOW NORMAL.

&&

.AVIATION...
EXTENSIVE MARGINAL VISUAL FLIGHT RULES WILL GRADUALLY LIFT ACROSS
THE WEST THROUGH 5 PM CDT. MODELS ARE IN GOOD AGREEMENT WHERE
SURFACE BOUNDARY NEAR THE FOOTHILLS OF COLORADO AND WYOMING WILL
REMAIN THE FOCUS FOR THUNDERSTORMS DEVELOPMENT THIS EVENING AND
OVERNIGHT. TIMING THE DISTURBANCES EAST IS THE PRIMARY PROBLEMS AS
MODELS VARY THE EXTENT...TIMING AND DURATION POSSIBLE. TERMINAL
FORECASTS ARE TRENDED TOWARD THE RUC SOLUTION IN THE NEAR TERM WITH
CONVECTION ACROSS THE NORTH TO LIFT NORTHEAST BEFORE REACHING
VALENTINE. ADDITIONAL THUNDERSTORMS WILL MOVE EAST ACROSS THE
PANHANDLE INTO WESTERN NEBRASKA BY 10 PM THAT MAY INFLUENCE THE KLBF
TERMINAL. FOR NOW CB ADDED TO THE TERMINAL WITH LATER FORECASTS TO
PROVIDE BETTER DETAIL TO POTENTIAL CONVECTION THIS EVENING AND
TONIGHT. AS STORMS MOVE EAST OVERNIGHT STRATUS WILL LIKELY REDEVELOP
ACROSS THE SOUTHWEST WITH MARGINAL VISUAL FLIGHT RULES THROUGH 18Z
MONDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...POWER
AVIATION...KECK
Hazardous weather outlook, Jul 4, 1:44 PM MDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
244 PM CDT SUN JUL 4 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-051000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
244 PM CDT SUN JUL 4 2010 /144 PM MDT SUN JUL 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A STALLED FRONTAL BOUNDARY ACROSS SOUTHERN NEBRASKA INTO NORTHERN
KANSAS WILL ALLOW PLENTY OF LOW LEVEL MOISTURE TO REMAIN IN PLACE
ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH
TONIGHT. AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS THE
AREA BY LATE THIS AFTERNOON...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND NORTH OF THE FRONT. THE SHOWERS AND
STORMS WILL BE MORE NUMEROUS ACROSS THE SOUTHERN AND SOUTHWEST
PORTIONS OF THE STATE. HOWEVER...DUE TO COOL AND CLOUDY
CONDITIONS...INSTABILITY WILL BE LIMITED AND THEREFORE ANY
THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

UPPER LEVEL LOW PRESSURE WILL MOVE SLOWLY ACROSS THE NORTHERN
PLAINS THROUGH THE FIRST PART OF THE WEEK AND WILL TAKE ADVANTAGE
OF PLENTY OF LOW LEVEL MOISTURE ACROSS THE AREA TO CONTINUE THE
CHANCE FOR SHOWERS AND THUNDERSTORM DEVELOPMENT INTO WEDNESDAY
ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. HOWEVER AT
THIS TIME THE THREAT FOR SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

In the hours before

Special weather statement, Jul 4, 9:33 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1033 PM CDT SUN JUL 4 2010

NEZ022-056-057-050415-
DEUEL NE-GARDEN NE-KEITH NE-
933 PM MDT SUN JUL 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KEITH...SOUTHEASTERN
GARDEN AND EASTERN DEUEL COUNTIES UNTIL 1015 PM MDT...

AT 932 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
OTTER CREEK CAMPGROUND TO BRULE TO GOLDENEYE STATE WILDLIFE
MANAGEMENT AREA...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

THESE STORMS WILL BE NEAR...
OTTER CREEK CAMPGROUND AROUND 940 PM MDT.
BRULE AROUND 945 PM MDT.
LAKE VIEW CAMPGROUND AROUND 955 PM MDT.
INTERSTATE 80 MILE MARKER 120 AND HIGHWAY 26 MILE MARKER 140 AROUND
1000 PM MDT.
LEMOYNE AROUND 1005 PM MDT.
OGALLALA...HIGHWAY 61 MILE MARKER 100 AND KINGSLEY DAM AROUND 1015 PM
MDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPRINGER
Special weather statement, Jul 4, 10:02 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1102 PM CDT SUN JUL 4 2010

NEZ057-050445-
KEITH NE-
1002 PM MDT SUN JUL 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR KEITH COUNTY UNTIL 1045 PM MDT...

AT 956 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
LEMOYNE TO LEMOYNE TO BIG SPRINGS...AND MOVING EAST AT 25 MPH.

WIND GUSTS EXCEEDING 50 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY
RAIN IS LIKELY.

THESE STORMS WILL BE NEAR...
INTERSTATE 80 MILE MARKER 120 AROUND 1010 PM MDT.
KINGSLEY DAM AROUND 1015 PM MDT.
OGALLALA AROUND 1020 PM MDT.
KEYSTONE AROUND 1025 PM MDT.
HIGHWAY 61 MILE MARKER 80 AROUND 1030 PM MDT.
ROSCOE AROUND 1040 PM MDT.
INTERSTATE 80 MILE MARKER 140 AROUND 1045 PM MDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:13 PM MDTAreal Flood AdvisoryLBFKeith3 hr
Jul 4, 11:00 PM MDTSevere Thunderstorm WarningLBFKeith45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.